Texas, 2010

High Wind and Strong Wind in Texas, October 25, 2010

October 25, 2010 · NWS LUB · 4 events in 4 counties and zones

The passage of an intense upper air storm system resulted in sustained southwest to westerly wind speeds between 25 and 35 mph over much of the South Plains of west Texas on the 25th. Although most gusts were in the 40 to 50 mph range, a 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet near Silverton (Briscoe County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The passage of an intense upper air storm system resulted in sustained southwest to westerly wind speeds between 25 and 35 mph over much of the South Plains of west Texas on the 25th. Although most gusts were in the 40 to 50 mph range, a 58 mph wind gust was measured by the Texas Tech University West Texas Mesonet near Silverton (Briscoe County).

The strong winds and associated blowing dust further damaged and degraded cotton crops which had already sustained extensive harm during severe thunderstorms on the 21st. Dis-coloring and stranding of already damaged cotton plants by the winds likely resulted in an additional $1 million in economic losses.

Total weather-related monetary losses to the South Plain's cotton industry between the 21st and 25th were estimated near $50 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 25, 5:31 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Oct 25, 5:31 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 AM CDT MON OCT 25 2010

.AVIATION...
STRONG WESTERLY WINDS WILL DEVELOP ACROSS THE AREA TODAY AS A
STRONG SYSTEM DEVELOPS ACROSS THE CENTRAL PLAINS. WINDS ARE
EXPECTED TO BE HIGHER AT KLBB THAN AT KCDS. ADDITIONALLY...SUSTAINED
WINDS COULD APPROACH 30 KNOTS AT KLBB DURING THE AFTERNOON. WINDS
WILL DIMINISH NEAR DUSK BUT REMAIN BREEZY OVERNIGHT DUE TO A COLD
FRONTAL PASSAGE. THIS COLD FRONT WILL ALSO SHIFT WINDS FROM THE
WEST TO NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 337 AM CDT MON OCT 25 2010/

SHORT TERM...
THERE WAS NOT MUCH CHANGE IN THE THINKING OF TODAYS FORECAST. STRONG
CYCLOGENESIS WILL OCCUR OVER KANSAS TODAY WITH AN APPROXIMATE 985MB
SURFACE LOW AND ASSOCIATED SURFACE PRESSURE TROUGH DRAPED ACROSS THE
AREA. THE STRONGEST WINDS AT 700MB WILL APPEAR TO BE OVER THE
NORTHERN ZONES AND ESPECIALLY OVER THE SOUTHWESTERN PANHANDLE.
MODELS PROG ANYWHERE BETWEEN 55 AND 70 KNOTS AT 700MB. MOST AREAS
MAY NOT SEE MIXING AS HIGH AS 700MB BUT THE SOUTHWESTERN PANHANDLE
WILL MIX ABOVE THE 700MB LEVEL. A FEW MITIGATING FACTORS MAY KEEP
WINDS SLIGHTLY IN CHECK TODAY. NEARLY 100KT WINDS AT 500MB DO NOT
MOVE OVER THE AREA UNTIL THE EVENING ALONG WITH THE APPROACH OF THE
UPPER LEVEL JET OF 160KT IN THE CENTRAL ROCKIES. THE AREA WILL ALSO
SEE HIGH LEVEL CLOUD COVER TODAY THOUGH IT IS NOT EXPECTED TO BE
VERY THICK AND THUS NOT HAVE TOO MUCH OF AN EFFECT ON WINDS. BELIEVE
WINDS WILL BE UNDER HIGH WIND CRITERIA TODAY THOUGH ADVISORY LEVEL
WINDS APPEAR MORE OF A SURE BET ON THE CAPROCK. TEMPERATURES WILL
AGAIN BE SEVERAL DEGREES WARMER THAN YESTERDAY GIVEN THE STRONG
DOWNSLOPING WINDS.

A FRONT WILL MOVE THROUGH THE AREA TUESDAY MORNING FROM
AN UPPER LOW MOVING ACROSS THE UPPER MIDWEST. WINDS WILL STAY
SLIGHTLY ELEVATED TUESDAY MORNING AND TURN TO THE NORTH. THE HIGHER
WINDS DURING THE EARLY MORNING HOURS MAY KEEP THE TEMPERATURE FROM
DROPPING TOO MUCH DESPITE THE CAA BEHIND THE FRONTAL PASSAGE. JDV

LONG TERM...
MUCH FLATTER SURFACE PRESSURE PATTERN WILL START TUESDAY AS
FRONTAL BOUNDARY WASHES OUT OVER OUR SOUTHERN ZONES. VERY STRONG
WINDS WILL CONTINUE ALOFT TUESDAY PROMOTING QUICK SURFACE PRESSURE
FALLS AGAIN IN THE AFTERNOON AND A RETURN TO GUSTY DOWNSLOPE
BREEZES. TEMPERATURES TUESDAY SHOULD BE ABLE TO RECOVER QUITE A
BIT AFTER A CHILLY START...THOUGH WILL BE LIMITED BY THE COOLING
ALOFT. WESTERN BORDER AREA MAY PROVE YET WARMER IF DOWNSLOPING
KICKS IN EARLY ENOUGH.

A LARGE COOL PACIFIC-CANADIAN AIRMASS WILL SETTLE INTO THE AREA
STARTING WEDNESDAY BRINGING A COUPLE MORE FAIRLY CHILLY DAYS WITH
HIGHS NEAR OR A BIT COOLER THAN NORMAL...AND MOST LOWS IN THE 30S
OR LOW 40S. GIVEN THE DRY AIRMASS...WE ARE CONTINUING TO LEAN
TOWARDS COOLER GUIDANCE TEMPERATURES AT NIGHT WHICH COULD BE
WITHIN REACH OF FREEZING FOR PARTS OF THE NORTHERN ZONES BOTH
WEDNESDAY AND THURSDAY MORNINGS. SURFACE RIDGE CENTER APPEARS WILL
BE IN A FAVORABLE NORTHWEST TO SOUTHEAST CONFIGURATION ACROSS
WESTERN ZONES EARLY WEDNESDAY...BUT CENTERED MORE OVER ROLLING
PLAINS INTO NORTH TEXAS THURSDAY MORNING. ANYWAY...WE WILL
CONTINUE TO INDICATE A FREEZE POTENTIAL IN OUR HAZARDOUS WEATHER
OUTLOOK FAVORING MAINLY OUR NORTHERN ZONES DURING THIS PERIOD.

A GRADUAL WARM-UP LATE IN THE WEEK WILL OCCUR AS A MODEST AMPLITUDE
UPPER LEVEL RIDGE BUILDS FROM THE ROCKIES ACROSS THE SOUTHERN
PLAINS WITH RETURNING SOUTH TO SOUTHWEST BREEZES. MOISTURE WILL BE
VERY SLOW TO RETURN IN THIS PATTERN. A SHORT WAVE CROSSING THE
SOUTHWEST COAST LATE FRIDAY APPEARS STRONGER THIS MODEL CYCLE AND
WOULD AIM MOSTLY NORTH OF THE AREA SATURDAY WITH A RETURN TO LOW
END WINDY OR BREEZY CONDITIONS ALONG WITH HIGHS BACK IN THE 70S OR
LOW 80S. SUNDAY SHOULD SEE CONTINUING MILD CONDITIONS. A SHARPER
UPPER LEVEL TROUGH MAY DIG JUST EAST OF THE AREA EARLY THE
FOLLOWING WEEK...BUT TOO DISTANT TO FACTOR INTO THE UPCOMING SEVEN
DAY PERIOD. RMCQUEEN

FIRE WEATHER...
FIRE WEATHER CONDITIONS ARE EXPECTED TO BE ELEVATED TODAY THOUGH
FALL SHY OF CRITICAL VALUES. WINDS WILL EASILY EXCEED 20MPH THIS
AFTERNOON WITH STRONG CYCLOGENESIS OVER KANSAS AND A SURFACE
PRESSURE TROUGH DEVELOPING OVER THE AREA. DRYING WILL TAKE PLACE
THIS AFTERNOON WITH MUCH ABOVE AVERAGE TEMPERATURES AND STRONG
DOWNSLOPING WINDS. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO
DROP TO BETWEEN 16 AND 20 PERCENT.

RELATIVE HUMIDITY LEVELS SHOULD BE CLOSER TO THE CRITICAL 15 PERCENT
LEVEL TUESDAY AFTERNOON FOLLOWING A WEAK FRONTAL PASSAGE. LIMITING
FACTORS MAY BE WIND SPEEDS AND RETENTION OF COOL AIR FOR EASTERN
ZONES...BUT LATEST MODEL RUNS STILL SUGGEST THIS COULD BE CLOSE
FOR SOME AREAS ON THE CAPROCK. SO...ANOTHER ELEVATED FIRE WEATHER
DAY WILL FOLLOW TUESDAY AT LEAST ON THE CAPROCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        79  36  70  36  70 /   0   0   0   0   0
TULIA         81  38  70  38  70 /   0   0   0   0   0
PLAINVIEW     81  39  70  38  71 /   0   0   0   0   0
LEVELLAND     83  40  74  41  73 /   0   0   0   0   0
LUBBOCK       84  42  73  42  74 /   0   0   0   0   0
DENVER CITY   85  43  76  43  76 /   0   0   0   0   0
BROWNFIELD    85  44  74  45  75 /   0   0   0   0   0
CHILDRESS     86  45  73  44  73 /   0   0   0   0   0
SPUR          87  46  75  46  75 /   0   0   0   0   0
ASPERMONT     88  47  76  47  76 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

01
Hazardous weather outlook, Oct 25, 4:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
500 AM CDT MON OCT 25 2010

TXZ021>044-261000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
500 AM CDT MON OCT 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NON PRECIPITATION

WESTERLY WINDS ARE EXPECTED TO EXCEED 30 MPH DURING THE AFTERNOON ON
THE CAPROCK TODAY. THE WINDY CONDITIONS COMBINED WITH LOW RELATIVE
HUMIDITY VALUES MAY RESULT IN ELEVATED FIRE WEATHER CONDITIONS
ACROSS THE ENTIRE AREA. ADDITIONALLY...PATCHY BLOWING DUST MAY BE
POSSIBLE. A WIND ADVISORY IS IN EFFECT FOR AREAS ON THE CAPROCK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALSO...PARTS OF THE EXTREME SOUTHWEST TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS MAY SEE MORNING TEMPERATURES DIP INTO THE MIDDLE 30S
TUESDAY AND WEDNESDAY AND PERHAPS INTO THE LOWER 30S BY THURSDAY
MORNING. A LIGHT FREEZE IS POSSIBLE FOR SOME LOCATIONS DURING THE
NEXT SEVERAL MORNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Terry

When
October 25, 11:00 AM CST to 2:00 PM CST
Where
Terry forecast zone
Measured
38 kt (44 mph) measured gust
Crop damage
$500,000
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Strong Wind, Lubbock

When
October 25, 11:00 AM CST to 2:00 PM CST
Where
Lubbock forecast zone
Measured
43 kt (49 mph) measured gust
Crop damage
$250,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Strong Wind, Lynn

When
October 25, 11:00 AM CST to 2:00 PM CST
Where
Lynn forecast zone
Measured
38 kt (44 mph) measured gust
Crop damage
$250,000
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
October 25, 12:35 PM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265871, 265872, 265873, 258287.